II. Causes: Medication Class

  1. Antibiotic Associated Diarrhea
    1. See Clostridium difficile
    2. Macrolides (e.g. Erythromycin)
    3. Aminoglycosides
    4. Amoxicillan-Clavulanate (Augmentin)
  2. Chemotherapeutic agents
  3. Antiinflammatory medications
    1. NSAIDS
    2. Colchicine
    3. Ticlopidine
  4. Antiarrhythmics
    1. Quinidine
    2. Digitalis (Digoxin)
  5. Antihypertensives
    1. Beta Blockers
    2. ACE Inhibitors
    3. Olmesartan (Benicar)
      1. May cause a sprue-like Enteropathy not seen with other Angiotensin Receptor Blockers
  6. Endocrine agents
    1. Acarbose (Precose)
    2. Orlistat (Xenical)
    3. Metformin (Glucophage)
    4. Thyroid Replacement
  7. Gastrointestinal Agents
    1. Magnesium or calcium containing Antacids
    2. Stimulant Laxatives (e.g. Bisacodyl, senna)
    3. H2 Receptor Antagonists (e.g. Ranitidine)
    4. Proton Pump Inhibitors (e.g. Omeprazole)
    5. Metoclopramide (Reglan)
  8. Miscellaneous agents
    1. Misoprostol
    2. Theophylline
    3. Calcitonin
    4. Lithium

III. Causes: Osmotic Diarrhea

  1. Magnesium containing preparations (Antacids, Laxatives)
  2. Citrates
  3. Phosphates
  4. Sulfates
  5. Sugar Alcohols
    1. Mannitol
    2. Sorbitol
    3. Xylitol

IV. Causes: Secretory Diarrhea

V. Causes: Increased Motility

  1. Macrolides (e.g. Erythromycin)
  2. Metoclopramide (Reglan)
  3. Stimulant Laxatives (e.g. Bisacodyl, senna)

VII. References

  1. Schiller in Feldman (2002) Sleisenger GI, p. 136

Images: Related links to external sites (from Bing)

Related Studies (from Trip Database) Open in New Window